How is penicillin allergy treated?

Treatment for penicillin allergy reaction begins with seeking medical care from your health care provider. To determine whether you have penicillin allergy, you will be asked questions about your symptoms and when they occur.

The mainstay of treatment for mild to moderate penicillin allergy reaction is antihistamine medications to reduce symptoms related to inflammation of the skin, such as hives, swelling, itching or rash. Respiratory symptoms, such as breathing difficulty and wheezing, are treated with bronchodilators. Corticosteroids may be administered to reduce inflammation either of the skin or airways. For severe penicillin allergy responses that include anaphylaxis, epinephrine is given subcutaneously or intramuscularly.

In some cases, penicillin therapy may be the only effective medication to treat an infection. People in this situation who are penicillin allergic may undergo desensitization to reduce serious allergic reactions. This procedure should be done in a hospital using oral or IV preparations. Once the person has been desensitized, he or she may be given penicillin. It is important to complete the entire regimen of penicillin therapy to avoid reinfection.

What are the potential complications of penicillin allergy?

Complications of untreated penicillin allergy can be serious, even life threatening in some cases. You can help minimize your risk of serious complications by following the treatment plan you and your health care professional design specifically for you. Complications of penicillin allergy include:

  • Anaphylaxis (life-threatening allergic reaction)
  • Angioedema (severe swelling under the skin)

References:

Sexually transmitted diseases: management of persons who have a history of penicillin allergy. Centers for Disease Control and Prevention. http://www.cdc.gov/std/treatment/2010/penicillin-allergy.htm. Accessed May 25, 2011.

Drug allergies. Medline Plus, a service of the National Library of Medicine National Institutes of Health. http://www.nlm.nih.gov/medlineplus/ency/article/000819.htm. Accessed May 25, 2011.

INTRODUCTION

What is penicillin allergy?

Penicillin allergy is an abnormal immune system response that occurs after taking the antibiotic penicillin, or another drug in the penicillin family. Allergy to penicillin can result in inflammation, swelling, hives, breathing difficulties, and even anaphylaxis (life-threatening allergic reaction). Symptoms of penicillin allergy occur due to your body’s immune response to the penici... Read more about penicillin allergyintroduction

SYMPTOMS

What are the symptoms of penicillin allergy?

Penicillin allergy causes inflammation that may result in a number of symptoms. The symptoms can vary in intensity from person to person. However, at any time, penicillin allergy may become severe or life threatening.... Read more about penicillin allergysymptoms

CAUSES

What causes penicillin allergy?

Penicillin allergy develops in people that have an immunoglobulin E (IgE)-mediated allergic reaction after taking penicillin. This type of allergic response includes swelling, rash or hives. If the reaction is severe, anaphylactic shock may result in airway constriction, low blood pressure (hypotension), and swelling of the throat or tongue.... Read more about penicillin allergycauses

Medical Reviewer: All content has been reviewed by board-certified physicians under the direction of Rich Klasco, M.D., FACEP. Last Annual Review Date: May 2, 2011 Copyright: © Copyright 2011 Health Grades, Inc. All rights reserved. May not be reproduced or reprinted without permission from Health Grades, Inc. Use of this information is governed by the HealthGrades User Agreement.

This Article is Filed Under: Allergies and the Immune System